Hail, Eddy
- When
- May 22, 5:00 PM MST to 5:05 PM MST
- Where
- Eddy County, 3 mi S of Carlsbad
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.377, -104.230
An upper level trough moved over the region from the Rocky Mountains and provided an increase in lift. There was good instability, moisture, and wind shear across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough moved over the region from the Rocky Mountains and provided an increase in lift. There was good instability, moisture, and wind shear across the area. These conditions resulted in thunderstorms developing with large hail and strong winds across southeast New Mexico and West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 3:48 PM MST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT Mon May 22 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. && .PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 80 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 50 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 60 20 10 0 Marfa 53 75 48 88 / 30 20 10 0 Midland Intl Airport 56 72 53 85 / 70 40 10 0 Odessa 56 71 53 85 / 70 40 10 0 Wink 58 74 52 89 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 551 PM CDT MON MAY 22 2017 TXZ081-222330- Big Bend Area TX- 551 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Marathon, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Brewster County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3018 10336 3018 10323 2985 10305 2985 10345 TIME...MOT...LOC 2251Z 356DEG 22KT 3009 10329 44
Special Weather Statement National Weather Service Midland/Odessa TX 609 PM CDT MON MAY 22 2017 TXZ058-074-075-230000- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 609 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH CENTRAL BREWSTER...SOUTH CENTRAL REEVES AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking strong thunderstorms 11 miles southeast of Balmorhea State Park, or 18 miles northeast of Fort Davis, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Davis, Balmorhea, Toyahvale, Hovey, Balmorhea Lake, Balmorhea State Park, Star Mountain, Firestone Test Track and Fort Davis National Historical Site. THIS INCLUDES Interstate 10 between mile markers 212 and 246. LAT...LON 3051 10391 3098 10379 3106 10310 3053 10310 TIME...MOT...LOC 2308Z 259DEG 49KT 3080 10369 33
Special Weather Statement National Weather Service Midland/Odessa TX 637 PM CDT MON MAY 22 2017 TXZ067>069-075-230015- Pecos TX-Crane TX-Upton TX-Ward TX- 637 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS... NORTHEASTERN WARD...CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 715 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Monahans, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monahans, Crane, Thorntonville, Royalty, Monahans Sandhills State Park, Imperial, Tubbs Corner, Crane County Airport, Roy Hurd Memorial Airport and Cordona Lake. THIS INCLUDES Interstate 20 between mile markers 79 and 88. LAT...LON 3141 10300 3164 10289 3161 10224 3115 10239 TIME...MOT...LOC 2337Z 284DEG 41KT 3150 10279 33
Special Weather Statement National Weather Service Midland/Odessa TX 544 PM MDT MON MAY 22 2017 NMZ029-230030- Northern Lea County NM- 544 PM MDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 630 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near Milnesand, or 25 miles north of Tatum, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tatum, Crossroads, Gladiola and Tatum Airport. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern New Mexico. LAT...LON 3329 10306 3319 10328 3357 10364 3357 10306 TIME...MOT...LOC 2344Z 313DEG 39KT 3361 10341 82
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
654 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 10 W FORT STOCKTON 30.89N 103.05W
05/22/2017 E1.00 INCH Pecos TX PUBLIC
&&
AKLSpecial Weather Statement National Weather Service Midland/Odessa TX 600 PM MDT MON MAY 22 2017 NMZ028-033-034-230045- Southern Lea County NM-Eddy County Plains NM-Central Lea County NM- 600 PM MDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHERN LEA COUNTIES UNTIL 645 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Halfway, or 24 miles west of Eunice, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eunice, Oil Center, Halfway and Eunice Airport. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern New Mexico. LAT...LON 3227 10390 3259 10386 3255 10312 3220 10315 TIME...MOT...LOC 2359Z 298DEG 8KT 3240 10357 82
The Holloman AFB radar (KHDX), 193 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Eddy County and produced golf ball sized hail at Carlsbad Caverns National Park. There were 65 windows reported broken, four window screens, nine vehicle mirrors, two windshields, and six tail lights. The cost of damage is a rough estimate.
A thunderstorm moved across Lea County and produced a 77 mph wind gust 22 miles west northwest of Jal. This wind gust snapped two power poles. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693781, 693777, 693780, 696287, 693783, 693785, 693800.